West Virginia, 2008

Hail in West Virginia, July 9, 2008

July 9, 2008 · NWS RLX · 1 event in 1 county or zone

In a moisture laden environment well ahead of a cold front, tall thunderstorms moved through southern West Virginia, with localized downpours. One storm pulsed to stronger levels and produced some large hail in the upper Kanawha River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a moisture laden environment well ahead of a cold front, tall thunderstorms moved through southern West Virginia, with localized downpours. One storm pulsed to stronger levels and produced some large hail in the upper Kanawha River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 2:56 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 9, 2:56 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT WED JUL 9 2008

.SYNOPSIS...
COLD FRONT CROSSES THIS EVENING...WITH HEAVY RAIN IN SPOTS.  WELCOME
CHANGE TO A MOSTLY RAIN FREE PATTERN THURSDAY INTO SATURDAY.  NEXT
COLD FRONT PASSES SUNDAY. DRY BEYOND SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
COMPLEX UPSTREAM THIS MORNING BROKE UP AS IT MOVED INTO AREA MIDDAY
AS IS TYPICAL WITH WARM / MOIST ADVECTION WITH CLOUD TOP WARMING
THROUGH THE MORNING.  HOWEVER...W LOW LEVEL FLOW TO 30 KTS COMBINED
WITH NEAR SATURATED ATMOSPHERE TO PRODUCE UPSLOPE CLOUD.  THIS
LIMITED HEATING SOMEWHAT...BUT CELLULAR CONVECTION MANAGED TO GET
GOING GIVEN THE VERY MOIST CONDITIONS.  THE STORMS ARE HEAVY RAINERS
FOR THE MOST PART...AND NUISANCE POOR DRAINAGE PROBLEMS ARE LIKELY.
THE SMALL CELLS RATHER THAN THAN MORE WIDESPREAD RAIN...FLOOD
WARNINGS ARE NOT LIKELY SO A WATCH IS NOT UP.

THE SHOWERS AND STORMS WERE ALSO BEING INDUCED BY THE SAME SHORT
WAVE TROUGH ASSOCIATED WITH THE COMPLEX THAT MOVED IN EARLIER.
ACTIVITY SHOULD MOVE E OUT OF THE AREA THIS EVENING AS THE SHORT
WAVE GOES BY...BUT ONE LINE LINE OF CONVECTION MAY FORM LATER THIS
EVENING AHEAD OF THE COLD FRONT ITSELF.  THIS ACTIVITY WILL LIKELY
DIMINISH BEFORE THE FRONT TRAVERSES THE AREA...WHICH WILL HAVE TAKEN
PLACE BY DAWN.  HIGH PRESSURE BUILDS IN QUICKLY IN THE WAKE OF THE
FRONT FOR THU.

AS CLEARING TAKES PLACE LATE TONIGHT...THERE IS OPPORTUNITY FOR
DENSE FOG TO FORM AFTER IT CLEARS BECAUSE OF ALL THE WET WEATHER OF
LATE.  THIS IS LIKELY NW PORTION OF AREA.  LOW CLOUDS WILL LIKELY BE
PRESENT IN THE WAKE OF THE FRONT AROUND DAYBREAK THU.  LOW LEVEL
MOISTURE WILL THAN MIX UPWARD AND THEN OUT...WITH SOME CUMULUS FOR
THE AFTERNOON.

CLOSE TO THE WELL CONVERGED NUMBERS FOR LOWS TONIGHT AND THE MAV FOR
HIGHS THU...DISCOUNTING THE HIGH FWC.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
ZONAL FLOW UNDER HIGH PRESSURE WITH LITTLE FUEL IN TERMS OF
ATMOSPHERIC MOISTURE WILL BE THE STORY FOR THE END OF THE WORK WEEK.
A FEW CUMULUS CLOUDS WILL DEVELOP IN THE NARROW RIBBON OF LOW LEVEL
MOISTURE...BUT NOTHING SHOULD MATERIALIZE IN TERMS OF THUNDERSTORMS.
NAM BRINGS IN A RIPPLE IN THE 500HPA FLOW FRIDAY EVENING...WHILE THE
GFS DOES NOT RESOLVE THIS FEATURE. EITHER WAY...IT SHOULD BE OF
LITTLE CONSEQUENCE WITH NOTHING EXPECTED AGAIN CONVECTION-WISE. WILL
CONTINUE TO SIT IN THE WARM AND HUMID AIR MASS THROUGH THE DURATION
OF THE SHORT TERM FORECAST WITH THICKNESSES BETWEEN 570-575HPA. ANY
INCREASES IN THE DEPTH OF THE MOISTURE WILL NECESSITATE ADDITION OF
POPS TO THE GRIDS...BUT FOR NOW...WILL KEEP THE FORECAST MAINLY DRY.
AGAIN...USED A BLEND OF THE MET AND MAV FOR MAX T AND MIN T
VALUES...WITH SOME MINOR CLIMATOLOGY TYPE TWEAKING.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LONG TERM FORECAST IS HIGHLIGHTED BY A COLD FRONT PUSHING THROUGH
OVER THE WEEKEND WITH A WARM AND HUMID AIR MASS OUT IN FRONT. THIS
WILL BRING THUNDERSTORMS THROUGH THE AREA AS IT PUSHES
THROUGH...FOLLOWED BY HIGH PRESSURE AND NORTHWESTERLY FLOW ALOFT IN
ITS PLACE. HIGH PRESSURE WILL REMAIN IN PLACE OVER THE OHIO VALLEY
AND MID ATLANTIC REGION...POTENTIALLY SIGNIFYING A PROLONGED PERIOD
OF DRY WEATHER...SOMETHING RARELY SEEN OVER THE LAST COUPLE OF
MONTHS. THIS WILL AGAIN DEPEND ON THE DEPTH OF THE MOISTURE IN THE
COLUMN...DESPITE THE LACK OF FORCING TO TRIGGER CONVECTION. IN THE
END...RELIED HEAVILY ON THE HPC GUIDANCE FOR THE OVERALL LONG TERM
PICTURE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AN UPPER LEVEL SHORT WAVE TROUGH MOVING TH4ROUGH THIS AFTERNOON AND
THIS EVENING WILL CAUSE SHOWERS AND THUNDERSTORMS TO BECOME
INCREASINGLY WIDESPREAD.  THIS WILL BRING IFR CONDITIONS TO MOST
SITES THIS AFTERNOON INTO THIS EVENING.

AS THE TROUGH MOVES THROUGH THIS EVENING...THE SHOWERS AND
THUNDERSTORMS WILL MOVE E WITH IT...BUT A LINE OF SHOWERS AND
THUNDERSTORMS MAY FIRE UP W OF THE OHIO RIBBER THIS EVENING ALONG AN
APPROACHING COLD FRONT.  THIS IS WHY TEMPO GROUPS FOR THUNDERSTORMS
ARE CODED UP FOR CKB AND EKN.  THIS LINE MAY FIZZLE SOME TIME AFTER
SUNSET...SO IT MAY NOT MAKE IT TO EKN.  THERE IS ALSO SOME QUESTION
AS TO HOW FAR S THIS LINE GETS...SO HTS AND CRW ARE NOT CODED UP
FOR THIS YET.

THE COLD FRONT WILL MOVES E OF THE AREA LATE TONIGHT...WITH CLEARING
STARTING FROM THE NW TOWARD DAWN.  THIS COULD EASILY LEAD TO DENSE
FOG PKB BY DAYBREAK.  THE DENSE FOG COULD ALSO OCCUR FARTHER S AND
E IF THE CLEARING IS QUICKER.

LOW LEVEL MOISTURE WILL LIFT OUT INTO MORNING CU 1-3KFT AND THEN CU
ABOVE 3KFT FOR THE AFTERNOON.

AVIATION OUTLOOK /AFTER 18Z THU/...IFR POSSIBLE IN FOG EARLY FRI
MORNING.

&&

.EQUIPMENT...
THE CRWMTRPKB - (PARKERSBURG OBSERVATION) - IS BEING RECEIVED SOME
HOURS BUT IS SOMETIMES INCOMPLETE.  TAF ISSUED BUT CONTINUE AMD NOT
SKED...THOUGH HAVE AMENDED TODAY WHEN DATA IS AVAILABLE AND IT OR
OTHER FACTORS WARRANT IT AS BEST CAN BE DETERMINED.

THE OBSERVATION APPEARS TO BE MORE COMPLETE NOW.  OUR TECH PUT IN
PARTS JUST RECEIVED AND IS APPARENTLY DONE WORKING ON IT...THOUGH
THIS WAS NOT RELATED TO THE ORIGINAL PROBLEM.  IT APPARENTLY JUST
CONTRIBUTED TO THE INCOMPLETENESS PAST COUPLE OF HOURS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/TRM
NEAR TERM...TRM
SHORT TERM...26
LONG TERM...26
AVIATION...TRM
EQUIPMENT...TRM
Hazardous weather outlook, Jul 9, 4:06 AM EST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
506 AM EDT WED JUL 9 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-100915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
506 AM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE BY
THIS AFTERNOON...AND PERSIST INTO THE EARLY EVENING HOURS AHEAD OF
A COLD FRONT. A FEW OF THESE COULD PRODUCE LOCALLY HEAVY DOWNPOURS.
WITH MANY AREAS ALREADY QUITE WET...IT COULD TAKE AS LITTLE AS 1.0
TO 1.5 INCHES OF RAIN IN A FEW HOURS TO BEGIN TO CAUSE WATER
PROBLEMS. THIS WOULD BE MOST LIKELY IN AREAS THAT GET HIT MORE
THAN ONCE WITH HEAVY RAIN.

IF THAT THREAT INCREASES...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 3:26 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT WED JUL 9 2008

WVZ014-015-092115-
KANAWHA-PUTNAM-
426 PM EDT WED JUL 9 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA AND EAST CENTRAL
PUTNAM COUNTIES...

AT 422 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 4 MILES EAST OF NITRO...MOVING EAST AT
30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SISSONVILLE AROUND 435 PM...CHARLESTON AROUND
440 PM...COAL FORK AROUND 450 PM...PINCH AROUND 455 PM...CEDAR GROVE
AROUND 500 PM AND CLENDENIN AROUND 505 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The radar

The Charleston,WV radar (KRLX), 24 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kanawha

When
July 9, 4:12 PM EST
Where
Kanawha County, 0.61 mi ESE of Quincy
Measured
0.75 in hail
Reported by
Public
Coordinates
38.195, -81.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115321.